Osteoporosis Medications and Serious Side Effects

Share Button

Woman-taking-a-pill
Did you know that most popular medications for osteoporosis and osteopenia can have debilitating side effects?

I discovered that fact not long after I started taking them! (Fosamax, to be specific)

After a very unpleasant trip to the hospital for heart palpitations, I also learned they may not be as effective as natural remedies in preventing and reversing bone loss.

What Are the Most Popular Medications for Bone Loss, Oseoporosis and Osteopenia?

All bone loss medications are Bisphosphonates. Some of the most popular Bisphosphonates are manufactured by pharmaceutical companies under the names Fosamax, Boniva, Actonel and Reclast and they are widely prescribed, especially for women approaching menopause.

Here Are the Some of the Reported Side Effects of Fosamax, Boniva, Actonel and Reclast

  • Ulcers of the esophagus
  • Upper GI irritation
  • Abdominal pain
  • Joint, bone, and muscle pain
  • Bladder infection
  • Low calcium in the blood
  • Skin rash
  • Diarrrhea
  • Headache
  • Vomiting
  • Constipation
  • Insomnia
  • Back Pain
  • High blood pressure
  • High cholesterol
  • Pneumonia
  • Bronchitis
  • Anemia
  • Tumors
  • Depression
  • Cataracts
  • Increased parathyroid hormone (PTH)

Yes, these are just some of the effects reported. 

 

I'll go ahead and add heart palpitations to the list since I've got the doctor bill to prove it.

doctor prescribing pills to womanIt amazes me that doctors continue to prescribe these medications knowing full well that the the US Food and Drug Administration (FDA) issued a Warning About Bisphosphonate Safety.

It just makes you think stop and think about the shameful relationship between physicians and the pharmaceutical companies.

On Oct. 23rd, 2010, the FDA issued a public safety notice to healthcare providers and their patients.

 

“There is a possible risk of a rare type of thigh bone (femoral) fracture in people who take drugs known as bisphosphonates to treat osteoporosis.” The FDA also required a labeling change noting the risk”.

I find it ironic that a drug prescribed to prevent bone fractures can cause a serious thigh bone fracture, but the manufacturer states that it is true.

The above FDA statement was in fact, the second warning issued regarding Bisphosphonate safety . Five years earlier, Fosamax announced its own warning published in the Journal of Oral and Maxillofacial Surgeons. They admitted that their drug could cause serious jaw bone decay known as osteonecrosis.

 

Is One Osteoporosis Medication Better Than the Rest?

There's really no getting around it. All bone loss pharmaceuticals are Bisphosphonates. 

Fearing further bone loss, I switched from Fosamax to Boniva. Okay, I didn't experience any heart palpitations (and I made sure never to clean a dirty oven within 2 days of taking my meds), but I did start to feel like an old lady.

I blamed my gradually increasing joint and back pain on my agressive Pilates and Yoga practice. It wasn't until after I had been on Boniva for 10 years that I realized it was a load of rubbish. 

womanIt was my dentist who told me to stop taking the medication. He pointed out that it could damage my facial bones and that Bisphosphonates shouldn't be taken for more than five years! 

 

I did some research and learned that recent studies were showing that after the first year they weren’t very effective in preventing bone loss. Great.

 

According to bone health expert Dr. Susan E. Brown, PhD, the drug attaches to the inner and outer bone to give an apparent increase in bone mass; however, all bisphosphonate drugs inhibit resorption, the natural process of clearing out old bone. Dr. Brown explains;

 

“We know that there is a lag time during the first six to 12 months after starting the drugs, when the bone continues to build and stops being broken down. This initial uncoupling of the natural bone turnover process explains why results on bone density testing appear dramatic in the first year on a bisphosphonate”.

 

Patients who continue to take Fosamax, Boniva, Actonel, and Reclast notice that their bone density tests don’t get better after the first year. Some even get worse. Dr. Brown makes it clear;

“What protects us from debilitating fracture is our inborn ability to repair, meaning to break down old bone and rebuild new bone naturally as part of a cycle. And because this natural bone repair process is halted by drugs, it is very likely that long-term use will weaken, not strengthen, bone.”

 

Here's and Even Scarier Report about Osteoporosis Medications

According to the government Agency for Healthcare Research and Quality, bone fractures increased 55 percent between 1995 and 2006.

The American Journal of Health-System Pharmacy reports that during the same period, the use of prescription medications by osteoporosis patients rose to 77 percent from 71 percent, yet the rate of fractures requiring hospitalization shot upward despite increased pharmaceutical use.

 

So What Should a Savvy Woman Do?

Pyramid for treating bone lossIn 2004, the Surgeon General issued guidelines for protecting bone health. Few doctors treating patients with osteoporosis and osteopenia follow those guidelines which are outlined in the pyramid to the right.

Rather than first recommending nutrition, exercise and fall prevention; rather than treating the causes of the disease (instead of the symptoms), most health care providers jump right to the top of the pyramid, prescribing drugs that we now know have serious side effects.

 

Studies Show Natural Treatments Are As Effective As Drug Treatments

Medical journal articles have compared natural treatments for osteoporosis with pharmaceutical treatments.

Alternative Medicine Review reports that studies in which patients took vitamin D experienced a 23-26% reduction in bone fractures, while patients on osteoporosis drugs experienced a 21%-24% reduction in all clinical fractures.

Have you experienced any side effects from taking Fosamax, Boniva, Actonel, Reclast or any other bone loss medicine? Please leave a comment!

Thanks and Be Well! 

 

 

 

 

Share Button

1 comment

    • Sally Mottram on March 28, 2016 at 5:49 am
    • Reply

    I have experienced chronic stomach upset whilst taking Aldactone acid and calcium& vit.D supplements I have also experienced unpleasant episodes of palpitations which I believe are associated with the stomach upset though no medical person will accept this. So I have stopped taking both medication to test if with easing of my stomach discomfort the palpitations will cease.

Leave a Reply

Your email address will not be published.

Do NOT follow this link or you will be banned from the site!